Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 76, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 8, 2016, 5:58 PM CDT for Franklin County, Osage County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2016, 5:58 PM CDT (22:58 UTC)
- Expired
- May 8, 2016, 6:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Franklin County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 80 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1376 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
655
WUUS53 KTOP 082258
SVRTOP
KSC059-139-082330-
/O.NEW.KTOP.SV.W.0076.160508T2258Z-160508T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
558 PM CDT SUN MAY 8 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS...
EAST CENTRAL OSAGE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 630 PM CDT
* AT 558 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR QUENEMO...
MOVING NORTHEAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
CENTROPOLIS...POMONA...QUENEMO AND POMONA LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3856 9531 3854 9564 3864 9563 3874 9541
3874 9529
TIME...MOT...LOC 2258Z 243DEG 36KT 3859 9558
HAIL...1.00IN
WIND...<50MPH
$$
BB1 follow-up statement
716
WWUS53 KTOP 082316
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
616 PM CDT SUN MAY 8 2016
KSC139-082325-
/O.CAN.KTOP.SV.W.0076.000000T0000Z-160508T2330Z/
OSAGE-
616 PM CDT SUN MAY 8 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OSAGE COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3860 9531 3861 9551 3870 9550 3874 9541
3874 9529
TIME...MOT...LOC 2315Z 243DEG 36KT 3867 9539
$$
KSC059-082330-
/O.CON.KTOP.SV.W.0076.000000T0000Z-160508T2330Z/
FRANKLIN-
616 PM CDT SUN MAY 8 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN FRANKLIN COUNTY...
AT 615 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CENTROPOLIS...
MOVING NORTHEAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
CENTROPOLIS AND POMONA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3860 9531 3861 9551 3870 9550 3874 9541
3874 9529
TIME...MOT...LOC 2315Z 243DEG 36KT 3867 9539
HAIL...1.00IN
WIND...<50MPH
$$
BDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:32 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 8, 3:32 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 332 PM CDT SUN MAY 8 2016 .SHORT TERM...(This Evening through Monday) Issued at 311 PM CDT SUN MAY 8 2016 Persistent showers and thunderstorms continue to move northeast across much of northeast and east central Kansas this afternoon as a lead wave moved northeast into south central Kansas. The convection has also stabilized the atmosphere across northeast Kansas with latest mesoanalysis showing around 500 to 1000 J/kg of CAPE at 19Z. Surface analysis at 19Z places the dryline in southwest Kansas with a surface low in northeast New Mexico. Stronger wave was beginning to exit the base of the upper trough across the Rockies and was moving into western Kansas. Low level jet was backing more to the south this afternoon with the approach of the wave, this will focus best moisture flux into central and eastern Kansas this evening and overnight. Forcing for ascent will continue through the evening across south central into northeast Kansas as left exit region of 110 kt upper jet streak approaches the area. Areas of north central and central Kansas where the atmosphere has not been worked over should have the better chances of severe storms this evening where instability is higher and mid level lapse rates are steeper. Areas further east still have the potential for isolated severe storms this evening and tonight. Also additional storms are likely to develop in the vicinity and north of the warm front near the Nebraska border. Hail and winds will be the main hazards with a few tornadoes possible. Monday the dryline mixes to the east into central Kansas in the afternoon while the upper trough ejects to the northeast across the Central Plains and takes a negative tilt as it does so. Shear is around 25 to 35 kts in the late afternoon hours with around 1200 to 1800 J/kg of mixed layer cape. Forecast soundings showing the EML weakening late in the afternoon and expect storms to fire in the instability axis across the eastern half of the forecast area. Large hail and damaging winds will be the main hazards and tornadoes will also be possible with any supercell storms. .LONG TERM...(Monday Night through Sunday) Issued at 311 PM CDT SUN MAY 8 2016 Monday Night through Wednesday...Upper trough digging SE into the Pacific Northwest this afternoon is forecast to reach the central rockies by 00 UTC Tuesday. Meanwhile, the upper low centered over southern Wyoming this afternoon lifts out reaching the northern plains by 00 UTC Tuesday with a trough extending south through the plains. The upper trough over the central rockies continues to dig southeast into the plains Tuesday and Wednesday. As it does, a surface low should deepen over southeast Colorado by 00 UTC Wed and then track east across Kansas Tuesday night and Wednesday. With respect to the surface low, the 12 UTC GFS looks fast compared to the 12 UTC ECMWF/NAM/Canadian and we based the forecast on the consensus and did not the GFS. As for the sensible weather, will forecast chance of thunderstorms Monday night. Severe weather parameters should decrease by Monday evening with deep layer shear decreasing to less than 30 KTs. On Tuesday, northeast Kansas should be between systems and will forecast dry weather. We are expecting more showers and thunderstorms Tuesday night and Wednesday associated with the second upper trough and surface system. The surface boundary may behave like an inverted trough with much of the precipitation to the west of the trough or post frontal. With this in mind, much of the precipitation on Wednesday should be post frontal with the better chances of severe weather east of the forecast area. Wednesday night through Sunday, upper northwesterly flow will slowly transition into a more zonal flow regime. By Friday afternoon several minor shortwaves translate through the flow, but with moisture still off to the south, perhaps the best chance for any significant rainfall will be late Friday into Saturday morning. The rest of the period suggests considerable variability at this point with only slight chance POPs over the next weekend. Long term guidance in good agreement that moisture will not be plentiful outside of the weak return with a weak wave late Friday previously mentioned. Mainly mid level subsidence and generally stable soundings after this suggest that perhaps some periods of showers but likely mostly cloud cover will be the story with the zonal flow in place suggests that baroclinicity will be at a premium. Meanwhile, high temps and low temps will remain near normal through the period. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1222 PM CDT SUN MAY 8 2016 Showers and thunderstorms are currently moving northeast over TAF sites. With the lighter precipitation, ceilings look to be staying VFR so have kept this trend in the near term. Expect these storms to last through the early afternoon before another round moves in later in the evening. Expect conditions to deteriorate through morning and have kept MVFR ceilings going through the morning. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...53 LONG TERM...Drake/Johnson AVIATION...Heller
Hazardous weather outlook, May 8, 3:41 PM CDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 341 PM CDT SUN MAY 8 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-092045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 341 PM CDT SUN MAY 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED ACROSS EAST CENTRAL KANSAS EARLY THIS EVENING THESE STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND POSSIBLY LARGE HAIL. MORE THUNDERSTORMS SHOULD DEVELOP OVER CENTRAL KANSAS LATE THIS AFTERNOON. THE STORMS MAY MOVE INTO NORTHEAST IOWA TONIGHT WITH LARGE HAIL AND WINDS THE PRIMARY THREAT. ISOLATED TORNADOES ARE ALSO POSSIBLE. THE THREAT FOR SEVERE STORMS IS GREATER WEST OF MANHATTAN. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE CONTINUES TO BE A CHANCE FOR STRONG TO SEVERE STORMS ACROSS PORTIONS OF EASTERN KANSAS ON MONDAY. THE MAIN THREATS WILL BE HAIL AND DAMAGING WIND WITH THE SMALL POSSIBILITY OF A FEW TORNADOES. HEAVY RAINFALL WILL ALSO BE POSSIBLE MONDAY AFTERNOON INTO THE EVENING. ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATE TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, May 8, 2:51 PM CDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
251 PM CDT SUN MAY 8 2016
KSZ054-082015-
LYON-
251 PM CDT SUN MAY 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LYON COUNTY UNTIL 315 PM
CDT...
AT 251 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES WEST OF MADISON...MOVING NORTHEAST AT 50 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM. THIS STORM IS BEING MONITORED FOR A POSSIBLE SEVERE
THUNDERSTORM WARNING.
LOCATIONS IMPACTED INCLUDE...
EMPORIA...OLPE...HARTFORD AND NEOSHO RAPIDS.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 139.
KANSAS TURNPIKE BETWEEN MILE MARKERS 116 AND 125.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3817 9636 3831 9636 3850 9612 3835 9595
3827 9595 3817 9614
TIME...MOT...LOC 1951Z 229DEG 42KT 3812 9644
JOHNSONLocal storm report, May 8, 5:24 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
524 PM CDT SUN MAY 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HEAVY RAIN OTTAWA 38.62N 95.27W
05/08/2016 E1.80 INCH FRANKLIN KS PUBLIC
AS OF 445 PM CDT.
&&
JBSpecial weather statement, May 8, 5:35 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
535 PM CDT SUN MAY 8 2016
KSZ055-082300-
OSAGE-
535 PM CDT SUN MAY 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSAGE COUNTY UNTIL 600 PM
CDT...
AT 534 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MELVERN LAKE...MOVING NORTHEAST AT 45 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OSAGE CITY...OVERBROOK...LYNDON...QUENEMO...MELVERN LAKE AND POMONA LAKE.
LAT...LON 3857 9551 3845 9592 3856 9595 3887 9552
3887 9550
TIME...MOT...LOC 2234Z 229DEG 38KT 3854 9579
BBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 2:51 PM CDT | Special Weather Statement | TOP | Lyon | 24 min |
| May 8, 5:35 PM CDT | Special Weather Statement | TOP | Osage | 25 min |
| May 8, 6:24 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 12 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.